top of page

What medications can cause diarrhea?

Updated: Jan 8, 2023

Diarrhea is a condition in which stool (faeces) are discharged from the bowels frequently (more than 3 x per day) and in a very soft, loose or watery form.


A short term bout of diarrhea or loose stools is common with an infection or use of antibiotics.

Diarrhea can be beneficial by way of removing any detected and unwanted bacteria, virus or parasite from the body. Taking anti-diarrhea medication in this circumstance can therefore be detrimental.


man holding lots of toilet paper diarrhea

It is when loose stools last longer than a week or two it can pay to rule out medication use as a cause.

Some of the medications that can cause diarrhea include: (1)

- antibiotics (e.g. amoxicillin, Augmentin) (2,3)

- acid reducers used for reflux and heartburn (e.g. proton pump inhibitors - like Omeprazole (Prilosec) and H2 antagonists, such as famotidine (Pepcid AC))

- Metformin (used in type 2 diabetes) (4)

- SSRIs anti-depressants (e.g. Sertraline (Zoloft), Fluoxetine (Prozac), citalopram (Celexa)) (5,6)

- Levothyroxine (Synthroid, Tirosint, Unithroid) used for hypothyroidism - particularly if taking too much. (7)

- Lithium (used for bipolar disorder) (8)

- NSAIDs - used for pain relief (e.g. Ibuprofen (Advil, Motrin), Naproxen (Aleve, Naprosyn)) (9)

Magnesium oxide and magnesium citrate supplements can also cause loose stools.


This is not a full list, so it is best to access the data sheet of any medication being taken to assess its potential side effects.


It pays to be aware that antibiotic use can lead to an imbalance in bacteria in the gut and/or a small intestinal bacterial overgrowth (SIBO), even months after their use. SIBO is a common cause of diarrhea predominant irritable bowel syndrome (IBS-D) and should always be investigated in cases of chronic diarrhea.


Learn more by visiting...


1 Comment

Rated 0 out of 5 stars.
No ratings yet

Add a rating
2eric.richards
2eric.richards
Jan 06, 2023

sorry my email to offer you work has been so offensive

Like
bottom of page